Alert archive / Ohio / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2023, 4:35 AM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 4:35 AM EDT (08:35 UTC)
- Expired
- Jul 29, 2023, 7:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coshocton County, OH, Tuscarawas County, OH
The radar
The Cleveland radar (KCLE), 117 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2554 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:57 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 29, 2:57 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 257 AM EDT Sat Jul 29 2023 .SYNOPSIS... Showers and thunderstorms will move across the area this morning, producing locally heavy rain and gusty wind. Additional scattered thunderstorms are expected this afternoon with the approach and passage of a cold front. An isolated shower or thunderstorm is possible Sunday afternoon, before high pressure returns dry and cooler weather for the beginning of next week. && .NEAR TERM /THROUGH TODAY/... A broken line of thunderstorms should continue to develop across Ohio and northern West Virginia on an instability and theta E gradient, and a warm advection area analyzed on the latest mesoanalysis. A low level jet was also encroaching the region, maintaining the thunderstorms. An MCS across the Midwest and Lower Great Lakes region will continue to track toward the region this morning, before turning more to the ESE with the mean flow, and along the 1000-500mb thickness pattern. This will further be maintained by the low level jet support, upper level troughing, and sufficient MU CAPE from 1000-2000 j/kg. The CAPE is progged to wane toward morning, reducing the severe thunderstorm potential toward sunrise, though a few severe storms are still possible especially early. Damaging wind gusts and large hail are the main hazards expected. The Storm Prediction Center has issued a Severe Thunderstorm Watch for areas roughly from I 79 and points west this morning. PWATs from 1.8 to 2.0 inches should also result in locally heavy rainfall, with a localized flood potential. The MCS should exit the region by mid to late morning, with subsidence behind it initially limiting additional shower and thunderstorm potential. An additional shortwave, and its associated surface cold front, is progged to track across the Upper Ohio Valley region this afternoon and evening. Expect scattered thunderstorms to again develop with the approach and passage of the front. It appears the most favorable instability (1000-2000 j/kg), and shear should remain near and south of the Interstate 70 corridor, where the Storm Prediction Center maintained a marginal outlook for severe thunderstorms this afternoon. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... The front should complete its passage across the area tonight, with shower and thunderstorm chances gradually diminishing through the evening. Another weak shortwave could result in isolated showers or thunderstorms Sunday, through building surface high pressure should limit this potential. Generally dry, cooler, and less humid weather is then expected through Monday night under building surface high pressure. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Surface high pressure under NW flow aloft should maintain dry and seasonable weather through mid week. A shortwave trough, and its associated surface cold front, is progged to advance from the Midwest to the Upper Ohio Valley region by late week, returning shower and thunderstorm chances to the region. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... Convection across the area has dissipated. Clearing across the area will allow for MVFR and IFR cigs/vis to begin to develop through dawn. Winds remain up slightly and may keep fog from developing for much of the area. Convective models continue to suggest a line of thunderstorms moving through the area from west to east in the 09-13Z time frame. Tried to depict this progression in the TAFs and added a TEMPO group. The storms will bring local restrictions to area terminals and the potential for strong straight-line winds. VFR conditions return through the remainder of the TAF period following the line of storms after 14-16Z. Expect afternoon diurnal cu across the area after the line passed through earlier. Afternoon shower and thunderstorm development will once again be expected so kept VCTS through the afternoon and evening. Restrictions this afternoon will solely be dependent on development of thunderstorms near or over the terminals. Any convection will dissipate by or just after 00Z. .OUTLOOK... VFR should return Sunday through Tuesday under high pressure, though early morning river valley fog is possible. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...WM NEAR TERM...WM SHORT TERM...WM LONG TERM...WM AVIATION...Shallenberger
Hazardous weather outlook, Jul 29, 3:10 AM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 310 AM EDT Sat Jul 29 2023 WVZ511>514-300715- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 310 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. A few severe thunderstorms are possible today, mainly this afternoon and early evening. Damaging wind, large hail, and localized flooding are the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ059-068-069-PAZ021-029-031-WVZ002>004-012-021-509-510-300715- Belmont-Noble-Monroe-Allegheny-Washington-Greene-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 310 AM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging wind and large hail are possible this morning. There is also a potential for localized flooding. A few severe thunderstorms are possible again this afternoon with a crossing cold front. Damaging wind and large hail are the main hazards, along with localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. PAZ073>078-300715- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- 310 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for southwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and tonight. A few severe thunderstorms are possible this morning, and again this afternoon through early evening. Damaging wind and possibly large hail are the main hazards. There is also a potential for localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-300715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock- 310 AM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 11 AM EDT THIS MORNING... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging wind and large hail are possible this morning. There is also a potential for localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. PAZ009-015-016-022-300715- Forest-Clarion-Jefferson PA-Armstrong- 310 AM EDT Sat Jul 29 2023 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and tonight. Localized flooding and gusty wind are possible with thunderstorms this morning, and again this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. WM
In the hours before
Special weather statement, Jul 29, 2:19 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
219 AM EDT Sat Jul 29 2023
OHZ039-048-057-058-290700-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
219 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...NORTHEASTERN MUSKINGUM AND SOUTH CENTRAL
TUSCARAWAS COUNTIES THROUGH 300 AM EDT...
At 219 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dresden, or 8 miles northeast of Zanesville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, Cambridge, Newcomerstown, New Concord, Byesville, North
Zanesville, Dresden, Conesville, Old Washington, Plainfield, Norwich,
Otsego, Drake, Boden, Salt Fork State Park, and Kimbolton.
This includes the following highways...
Interstate 70 in Ohio between mile markers 168 and 187.
Interstate 77 in Ohio between mile markers 44 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3997 8200 4012 8208 4031 8153 3999 8141
TIME...MOT...LOC 0619Z 254DEG 20KT 4007 8193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShallenbergerSpecial weather statement, Jul 29, 2:25 AM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
225 AM EDT Sat Jul 29 2023
OHZ039-048-057-058-290715-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
225 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUERNSEY...
SOUTHEASTERN COSHOCTON...NORTHERN MUSKINGUM AND SOUTHWESTERN
TUSCARAWAS COUNTIES THROUGH 315 AM EDT...
At 225 AM EDT, Doppler radar was tracking a strong thunderstorm near
Coshocton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coshocton, Newcomerstown, West Lafayette, Port Washington,
Conesville, Stone Creek, Plainfield, Chili, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 58 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4014 8194 4029 8204 4045 8153 4019 8149
TIME...MOT...LOC 0625Z 260DEG 19KT 4020 8193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShallenbergerSpecial weather statement, Jul 29, 3:42 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 AM EDT Sat Jul 29 2023
OHZ039>041-049-050-290830-
Jefferson OH-Tuscarawas OH-Harrison OH-Columbiana OH-Carroll OH-
342 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT HARRISON...NORTHWESTERN
JEFFERSON...SOUTHWESTERN COLUMBIANA...CARROLL AND TUSCARAWAS COUNTIES
THROUGH 430 AM EDT...
At 342 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Philadelphia, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Cadiz, Carrollton, Minerva,
Dennison, Strasburg, Sugarcreek, Augusta, Salineville, Gnadenhutten,
Malvern, Tuscarawas, Hopedale, Scio, Midvale, Mineral City, Jewett,
and Bergholz.
This includes Interstate 77 in Ohio between mile markers 75 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Ohio.
&&
LAT...LON 4058 8166 4065 8141 4065 8124 4071 8124
4073 8115 4073 8109 4075 8109 4076 8105
4053 8073 4023 8096 4022 8155 4041 8153
4051 8167
TIME...MOT...LOC 0742Z 262DEG 28KT 4046 8147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShallenbergerThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:50 PM EDT | Special Weather Statement | PBZ | Allegheny | 25 min |
| Jul 28, 9:49 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Indiana, Westmoreland | 3 hr |
| Jul 29, 6:33 AM EDT | Special Weather Statement | PBZ | Beaver, Lawrence | 42 min |
| Jul 29, 4:25 AM EDT | Flash Flood Warning | PBZ | Marion, Wetzel | 80 min |
| Jul 29, 7:58 AM EDT | Areal Flood Advisory | PBZ | Brooke, Marshall, Ohio | 2 hr |
| Jul 29, 2:19 AM EDT | Special Weather Statement | PBZ | Guernsey | 41 min |
| Jul 29, 2:25 AM EDT | Special Weather Statement | PBZ | Coshocton | 50 min |
| Jul 29, 2:37 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 38 min |
| Jul 29, 3:42 AM EDT | Special Weather Statement | PBZ | Carroll, Harrison, Tuscarawas | 48 min |
| Jul 29, 5:30 AM EDT | Flash Flood Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 3 hr |
| Jul 29, 5:40 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Guernsey, Muskingum, Tuscarawas | 65 min |
Nearby
Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.